Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Neurosci. 2010 Sep 1;30(35):11745-61. doi: 10.1523/JNEUROSCI.1769-10.2010.

Progressive NKCC1-dependent neuronal chloride accumulation during neonatal seizures.

Author information

  • 1Department of Neurology, Massachusetts General Hospital and Harvard Medical School, Boston, Massachusetts 02114, USA.

Abstract

Seizures induce excitatory shifts in the reversal potential for GABA(A)-receptor-mediated responses, which may contribute to the intractability of electro-encephalographic seizures and preclude the efficacy of widely used GABAergic anticonvulsants such as phenobarbital. We now report that, in intact hippocampi prepared from neonatal rats and transgenic mice expressing Clomeleon, recurrent seizures progressively increase the intracellular chloride concentration ([Cl(-)](i)) assayed by Clomeleon imaging and invert the net effect of GABA(A) receptor activation from inhibition to excitation assayed by the frequency of action potentials and intracellular Ca(2+) transients. These changes correlate with increasing frequency of seizure-like events and reduction in phenobarbital efficacy. The Na(+)-K(+)-2Cl(-) (NKCC1) cotransporter blocker bumetanide inhibited seizure-induced neuronal Cl(-) accumulation and the consequent facilitation of recurrent seizures. Our results demonstrate a novel mechanism by which seizure activity leads to [Cl(-)](i) accumulation, thereby increasing the probability of subsequent seizures. This provides a potential mechanism for the early crescendo phase of neonatal seizures.

PMID:
20810895
[PubMed - indexed for MEDLINE]
PMCID:
PMC3070296
Free PMC Article

Images from this publication.See all images (10)Free text

Figure 1
Figure 2
Figure 3
Figure 4
Figure 5
Figure 6
Figure 7
Figure 8
Figure 9
Figure 10
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire Icon for PubMed Central
    Loading ...
    Write to the Help Desk